Health knowledge made personal
Join this community!
› Share page:
Go
Search posts:

Changes: A new drug (Latuda), and a new college

Posted Aug 10 2011 12:00am
I'm on a new antipsychotic. It's one that came out in the past year, called Latuda. I wasn't going to write about it here until I could tell some of the effects, but I want to say that, so far, I have noticed no negative side effects. Indeed, it does make me tired, but this is actually helpful in getting to sleep earlier at night than 5 AM, so it's okay.

The reason I wanted to take this medication is that, according to the research and the drug company, it supposedly doesn't usually cause weight gain. That doesn't mean it won't cause weight gain. As we all know many of these meds cause weight gain, and often serious weight gain, and any med can cause any of a zillion terrible side effects on any given person. But I am in a situation here. I've been prediabetic for a year, and I do not want to get diabetes. I HAVE to lose weight to avoid that. I have to find something that works for me other than the weight-gaining injection I get (which helps me greatly), Risperdal Consta. Although I have taken Risperdal religiously since it works for me, the fact that I am now obese led me to get off Seroquel, and I'd like to get off Risperdal too. But that won't happen any time soon. First things first.

I also went on this Latuda drug because I was having symptoms of psychosis again. They were mild, but they were real. They started around when I found out I got admitted to the university where I am afraid to go (although I am actually going to go), and they really freaked me out, because of the fear that they would get worse. I have them every so often, but this started happening more regularly, and in more forms. So I got a bit upset and then called and pleaded to get in early to see my doctor, who saw me right away, and gave me some samples of Latuda, which I asked to be put on. I think he's a good doctor. I know he has only put a few patients on this drug, so he's not sure it will work and neither am I, but I think it is worth a try.

There are actual law suits in the U.S. against the makers of Seroquel, because of the fact that many people on it have gotten diabetes, and I had to go off that drug for the sake of my health. But going off that drug left me with just the one antipsychotic in my system, and also left me totally unable to sleep.

This is what I take now:
Vistaril (for sleep)
Clonazepam (for anxiety and sleep)
Ambien (for sleep)
Wellbutrin (for depression)
Risperdal Consta injections (antipsychotic)
Latuda (antipsychotic)
Melatonin (for sleep, large dose)
and then a few other things for my other health problems, plus vitamins.

I haven't written down all the meds I take here in a long time, and I don't do it regularly because what works for me will not necessarily work for you, and I don't want anyone to think that it will. I also don't need any lectures on the dangers of psychiatric drugs, as I know all about those, and I do what I choose to do for my health because it is what I need to do to get by. If I don't sleep, all is lost. My life becomes hell when I don't get enough sleep, so I have tried everything there is to try for it that my insurance will cover, and some things my insurance won't cover, and this is what is working right now.

About the university, after a lot of heart-wrenching angst-filled contemplation, I went to the orientation and signed up for classes. I am telling myself I can do this, and hoping I can do this. I am only taking two classes, because, with my job, that is all I can manage, and that is okay. I am also not going to focus on perfect straight A's, though I always shoot for a good grade, I know that I might not get all A's, and that is okay too. I am going to be meeting with another person at the office of disabilities services at the university later this week, and I have already visited that office and had all the paperwork filled out by my doctor so that I can get help such as a notetaker in my classes (if anyone will volunteer to do it; they do get paid if they do), and extra time on tests and a quiet place to take tests (if I can work that out with my schedule). So I am hoping that this will work out. If there are a lot of tests, then, it probably won't work out with the schedule to get the extra time, so I'll have to see how that goes.

I'm scared about this; I won't lie to you. But I thought to myself, what if I don't do this? Then I get to wonder for the rest of my life what would have happen if I had at least tried it. And so, I think, because of all the other regrets I have over things I lost to this illness, I am going to try it, so I can see if I can have this thing and not lose this too. If it doesn't work out, my life won't be over. I am going with the thought and the hope that it will work out, and I am going to try hard to make it work out. Education has meant a lot to me all my life, and I lost excellent opportunities to go to other colleges in the past, due to this illness, so I feel that, now that I have worked steadily in college since 2007 and finally got my AA degree going part time at the community college, maybe now I can handle going to the university going part time. And so I will try it. Please wish me luck!!

Thanks for all your input and support, everyone. I really appreciate your words of wisdom, your ideas, and your comments overall. I'm sorry I've been really busy lately and haven't kept up with everyone else's blogs as much as I would like to, but I do so when I can.
Post a comment
Write a comment:

Related Searches